Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 347, NWS Tulsa, OK

July 23, 2004Cherokee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 23, 2004, 9:14 PM CDT for Cherokee County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 9:14 PM CDT (02:14 UTC)
Expired
Jul 23, 2004, 10:15 PM CDT
In force
61 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Cherokee County, OK

The radar

The Tulsa radar (KINX), 46 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 240214
SVRTUL
OKC021-240315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
912 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 1015 PM CDT

* AT 912 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES WEST OF WOODALL...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODALL...
  TAHLEQUAH...HULBERT AND PEGGS.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN 
THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM 
HAS PASSED.

LAT...LON 3585 9538 3572 9522 3602 9478 3620 9500

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:59 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 23, 8:59 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
859 PM CDT FRI JUL 23 2004

THINGS ARE SHAPING UP AND LOOKING LIKE A HEAVY RAIN EVENT UNFOLDING.
1 TO 2 INCHES OF RAIN WAS REPORTED IN MANY LOCAL AREAS AND WITH THE
PROXIMITY OF THE COLD FRONT...THE WEEK UPPER AIR PATTERN AND
CONTINUED FLOW OF MOISTURE INTO AND OVER THE COLD FRONT...ADDITIONAL
RAIN OF 1 TO 3 INCHES IS POSSIBLE OVER THE WATCH AREA TONIGHT AND
SATURDAY. HAVE ISSUED THE FFA AND UPDATING THE ZONES TO REFLECT THE
CURRENT CONDITIONS AND EXPECTED ADDITIONAL HEAVY RAINFALL.

FORECAST ID= 15

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...FLASH FLOOD WATCH UNTIL 400 PM CDT SATURDAY FOR ZONES
OKZ054>067.
Hazardous weather outlook, Jul 23, 8:55 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT FRI JUL 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
855 PM CDT FRI JUL 23 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDING FROM NORTH CENTRAL OKLAHOMA INTO WEST TEXAS
WILL CONTINUE TO MAKE SLOW PROGRESS SOUTHWARD OVERNIGHT.
ADDITIONALLY...BOUNDARIES FROM EARLY EVENING THUNDERSTORMS WILL AID
IN OVERNIGHT THUNDERSTORM DEVELOPMENT...ESPECIALLY NEAR THE
INTERSECTION OF THE BOUNDARIES AND THE APPROACHING COLD FRONT.  A
WEAK SURFACE LOW TRACKING ALONG THE COLD FRONT WILL MAINTAIN A
FAVORABLE SURFACE WIND FIELD FOR CONTINUED THUNDERSTORM DEVELOPMENT
OVERNIGHT.

THE SEVERE WEATHER THREAT OVERNIGHT APPEARS MINIMAL...WITH ONLY
ISOLATED SEVERE WIND OR HAIL EXPECTED.  THE GREATEST THREAT WILL BE
FROM HEAVY RAINFALL...AND A FLASH FLOOD WATCH /OKCFFATUL/ HAS BEEN
POSTED FOR AREA WHERE CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING.

.SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TO
ASSIST IN MONITORING THE HEAVY RAINFALL OVERNIGHT...HOWEVER
ACTIVATION FOR SEVERE WEATHER IS NOT ANTICIPATED GIVEN THE EXPECTED
LIMITED COVERAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN CHANCES WILL REMAIN HIGH IN THE VICINITY OF THE FRONT FOR MUCH
OF THE WEEKEND WITH THE FRONT WILL LIKELY NOT CLEARING THE ENTIRE
AREA UNTIL LATE SUNDAY. COOLER AIR WILL CONTINUE TO WORK IN BEHIND
THE FRONT AND WILL KEEP TEMPERATURES BELOW NORMAL AT LEAST INTO THE
MIDDLE PART OF WORK WEEK. A WARM ADVECTION PATTERN COUPLED WITH A
WEAK UPPER DISTURBANCE WILL INCREASE RAIN CHANCES OVERNIGHT
TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 23, 8:10 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
810 PM CDT FRI JUL 23 2004

OKZ060-240215-
TULSA OK-
810 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     TULSA

AT 810 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES WEST OF SKIATOOK TO 3 MILES NORTH OF
LIBERTY...MOVING EAST AT 15 MPH. A LARGE PORTION OF TULSA COUNTY
WILL BE AFFECTED BY THESE STORMS THROUGH 915 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
Local storm report, Jul 23, 8:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
828 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 N ONETA               36.05N 95.71W
07/23/2004  1.00 INCH        WAGONER            OK   AMATEUR RADIO

            QUARTER SIZE HAIL AND 65 MILE PER HOUR WINDS

&&

HMN
Local storm report, Jul 23, 8:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
833 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             4 NE ONETA              36.06N 95.66W
07/23/2004  1.75 INCH        WAGONER            OK   NWS EMPLOYEE

            GOLF BALL SIZE HAIL AT 286 E AND 56 STREET N.

&&

HMN
Special weather statement, Jul 23, 8:33 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
833 PM CDT FRI JUL 23 2004

OKZ070-240230-
MUSKOGEE OK-
833 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE

AT 833 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MUSKOGEE THAT WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MUSKOGEE AND FORT GIBSON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 8:54 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
854 PM CDT FRI JUL 23 2004

OKZ074-240300-
HASKELL OK-
854 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     HASKELL

AT 854 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEWISVILLE...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...LEWISVILLE...KINTA AND
WHITEFIELD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 9:05 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
905 PM CDT FRI JUL 23 2004

OKZ067-068-240300-
CHEROKEE OK-WAGONER OK-
905 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

IN NORTHEAST OKLAHOMA
     WAGONER

AT 905 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF OKAY...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HULBERT...LOST CITY...
WAGONER AND OKAY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 PM CDTSevere Thunderstorm WarningTSAWagoner61 min
Jul 24, 2:56 PM CDTSevere Thunderstorm WarningTSALeFlore49 min
Jul 24, 4:20 PM CDTSevere Thunderstorm WarningTSAPittsburg40 min
Jul 24, 5:45 PM CDTSevere Thunderstorm WarningTSAPushmataha60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.